NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 26, 2015
Exercise and Fitness
Blackouts after exercise
I am a 52-year-old woman who is overweight and taking blood pressure medicine (ace inhibitor) and a beta blocker for bouts of tachycardia. (bisoprolol). I fainted in January while I was in the emergency room for chest pain. I had a treadmill test with an echo and later wore an event monitor. The cardiologist found no significant heart problems. I have found an exercise, a martial art, which I have been able to practice faithfully for 9 months. It involves usually more than an hour of exercise and is in a practice area which gets pretty hot. I sweat profusely. My doctor is very happy that I am doing this and so am I. I have lost 30 pounds and feel great. The only problem is that I am experiencing near-fainting episodes towards the end of class. My vision goes black and I feel pulled to the ground. I fell once but came to as soon as I hit the ground. I am paying attention to hydration and I know the beta blocker makes it hard for me to tolerate the intensity. It makes breathing difficult sometimes. I love this exercise and don`t want to quit. Nor do I want to scare the teahcers. Do you have any advice?
It is wonderful that you have found an exercise that you love and can enjoy on a regular basis. It is very important to remain properly hydrated throughout your exercise session and that you have eaten adequately throughout the day. However, syncope of any kind warrants medical attention and should be investigated further by your physician.
Carolyn Nickol, RD, MEd
Fitness Center at CARE\Crawley
University of Cincinnati